Back to Ask the Diabetes Team Ask the Diabetes Team

From Broussard, Louisiana, USA:

My 14-year-old son was diagnosed with type 1 diabetes when he was six. His A1c has always ranged from 6.0 to 7.1. Recently, he started showing protein in his urine. It was baseball season so they said it could be the exercise. His doctor did another random check at his next appointment and protein showed again. They then decided to do a 24 hour urine test. Although the results for protein were below the range, he did show protein. His endocrinologist then sent us to a kidney doctor who had us monitor his blood pressure. They have currently put him on a low dosage of blood pressure medicine. Is this complication a normal occurrence even with control of his diabetes? I am concerned because everything I have read suggest that complications of this sort are more likely to occur after 10 to 15 years from diagnosis.


It sounds like you are describing microalbuminuria, a forerunner to more serious kidney problems and often associated with hypertension as well. This could happen from a variety of kidney problems, but also from diabetes related hyperglycemia. You are correct that such complications often show up after more than 10 to 20 years of diabetes, but some are more susceptible than others. It sounds like his overall glucose control is rather excellent, so I would look harder for other reasons: Hashimoto's thyroiditis, hypothyroidism, steroid use, or a high protein diet, glomerulonephritis, etc. A family history of similar blood pressure and/or circulation problems would give him higher rather than lower risk genetically. I would assume that this was already reviewed in some detail with your nephrology consultation. Did they do a kidney biopsy? If they are treating him with an ACE inhibitor such as lisinopril, this should provide protection should bring the microalbumin levels back to normal when checked every 6 to 12 months. Some would also decrease overall protein intake especially animal-source proteins. Intensified glucose control will only help.


Original posting 8 Jul 2007
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.